Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 3, 2006, 4:49 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2006, 4:49 PM EDT (20:49 UTC)
- Expired
- Apr 3, 2006, 5:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 4:22 PM EDT, 27 minutes earlier.
Area forecast discussion, Apr 3, 4:22 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT MON APR 3 2006
.SHORT TERM /THIS AFTERNOON AND EVENING/...
UPDATING ZONES FOR TORNADO WATCH.
&&
.PREV DISCUSSION...
(ISSUED 345 PM EDT MON APR 3 2006)
SHORT TERM /TONIGHT/...
SINCE THE FORECAST TONIGHT BEGINS AT 6:00 PM...WE WILL BE DEALING
WITH ONGOING CONVECTION IN THE FORECAST AREA. THINKING THAT AT THAT
POINT MOST OF IT WILL BE IN THE FOOTHILLS AND PIEDMONT...SO I KEPT
LIKELY POPS OUT THAT WAY THROUGH 8:00 PM WITH CHANCE FURTHER WEST.
AFTER 8:00 PM I EXPECT THE COLD FRONT TO BE EAST OF THE FORECAST
AREA...SO I BACKED POPS OFF THE LOW CHANCE FOR LINGERING SHOWERS IN
THE PIEDMONT AND BROUGHT IN UPSLOPE NORTHWEST FLOW SHOWERS IN THE
MOUNTAINS. LOOKS LIKE TEMPS WILL BE COOLING QUICKLY OVERNIGHT...BUT
THE MOISTURE ALSO GETS SHALLOW QUICKLY WHICH SHOULD LIMIT ANY
POSSIBLE SNOW ACCUMULATIONS. IN ADDITION...THE GROUND WILL BE QUITE
WARM...SO I HAVE PUT A HALF AN INCH TO AN INCH DEPENDANT ON
ELEVATION FOR MOST UPSLOPE AREAS...WITH AROUND 2 INCHES IN WESTERN
GREENBRIER COUNTY. THE NAM IS STILL SHOWING 6 HR PRESSURE RISES THRU
03Z OF AROUND 8 MBS IN THE MTNS. 850 MB WINDS ARE PROGGED TO BE 50
TO 60 KNOTS...BUFKIT SOUNDINGS SHOW THE LOW LEVEL INVERSION AROUND
4000 FEET...SO WE WILL BE ISSUING A HIGH WIND WARNING FOR THE HIGH
ELEVATIONS AREAS WHICH INCLUDE GRAYSON...ASHE AND WATAUGA COUNTIES
EXPECTING WIND GUSTS IN THE HIGHER ELEVATIONS OF AROUND 60 MPH. WILL
ALSO MAINTAIN WIND ADVISORY FOR COUNTIES ALONG THE BLUE RIDGE OF
NC/VA WITH GUSTS UP TO 50 MPH. WINDS WILL BEGIN TO DIMINISH BY
SUNRISE. WINDS SHOULD FALL BELOW CRITERIA TUESDAY MORNING BUT
WINDY/BREEZY CONDITIONS WILL PERSIST INTO THE AFTERNOON. WITH COLD
AIR ALOFT...MIXING SHOULD KEEP TEMPS A LITTLE COOLER THAN MOS BY A
FEW DEGREES.
LONG TERM /TUESDAY THROUGH MONDAY/...
A SECOND UPPER LEVEL LOW WILL BRING REINFORCING COLD AIR TO THE AREA
TUESDAY NIGHT. WINDS AGAIN WILL PICK UP AS THIS SYSTEM MOVES TO THE
NORTHEAST COAST WEDNESDAY MORNING. NOCTURNAL JET NOT AS STRONG AS
TONIGHT JET...BUT ADVISORY WINDS POSSIBLE ACROSS THE HIGHER
ELEVATIONS ALONG THE BLUE RIDGE.
FINALLY WEDNESDAY NIGHT...THE WEATHER BEGIN TO RELAX AS HIGH
PRESSURE MAKES A BRIEF STAY ALONG THE EAST COAST. RAIN REENTERS THE
REGION AS A WARM FRONT MARCHES TO THE NORTH THURSDAY
AFTERNOON/NIGHT. MAJORITY OF THE RAIN SHOULD STAY IN THE OHIO VALLEY
STRETCHING BACK INTO THE VA HIGHLANDS. 850 TEMPS FRIDAY MORNING
QUITE WARM AT 14C. WITH THE COLD FRONT NOT EXPECTED INTO THE AREA
UNTIL FRIDAY NIGHT...FRIDAY WILL BE THE WARMEST DAY. FRONT MAY BE
SLOW TO MOVE TO THE EAST COAST SO WILL KEEP A SMALL CHANCE IN FOR
SATURDAY MORNING. HIGH PRESSURE ENTERS THE REGION ON SUNDAY.
FIRE WEATHER...
SOME RAIN TO BRING A LITTLE RELIEF TO THE DRY CONDITIONS THIS
AFTERNOON AND TONIGHT. HOWEVER...WINDY/GUSTY CONDITIONS ON TUESDAY
WITH HUMIDITY LEVELS IN THE 20S BY THE AFTERNOON WILL LEAD TO
ENHANCED FIRE WEATHER DANGER. ONE THING WORKING AGAINST THE FIRE
DANGER IS INCREASING FUEL MOISTURES FROM THIS AFTERNOONS PRECIP.
WILL ISSUE A SPECIAL WEATHER STATEMENT (SPS) FOR ENHANCED FIRE
DANGER FOR TUESDAY. MAY UPGRADE TO A RED FLAG WARNING DEPENDING ON
OVERNIGHT PRECIP.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ015 UNTIL 6 AM TUESDAY.
...WIND ADVISORY FOR VAZ009>014-016>020-022>024-032>035 UNTIL 6
AM TUESDAY.
NC...HIGH WIND WARNING FOR NCZ001-018 UNTIL 6 AM TUESDAY.
...WIND ADVISORY FOR NCZ002-003-019 UNTIL 6 AM TUESDAY.
WV...NONE.
&&
RCSHazardous weather outlook, Apr 3, 5:11 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 511 AM EDT MON APR 3 2006 NCZ004>006-020-VAZ043>047-058-059-040915- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 511 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE. ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ042-043-045-040915- MERCER-SUMMERS-GREENBRIER- 511 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE. ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED TORNADOES. IN ADDITION...SNOW SHOWERS WILL DEVELOP TONIGHT BEHIND THE COLD FRONT AS MUCH COLDER AIR POURS INTO THE REGION. 1 TO 2 INCHES OF SNOW COULD ACCUMULATE AT HIGH ELEVATIONS. MOST AREAS WILL SEE LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>003-018-019-VAZ009>020-022>024-032>035-040915- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 511 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE. ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED TORNADOES. IN ADDITION...STRONG NORTHWEST WINDS BEHIND THE COLD FRONT COULD GUST TO AROUND 50 MPH LATE TODAY AND THROUGH TONIGHT. WIND ADVISORIES HAVE BEEN ISSUED FOR THE PERIOD 4PM THIS AFTERNOON THROUGH 8AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-WVZ044-040915- TAZEWELL-MONROE- 511 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE. ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Apr 3, 12:30 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT MON APR 3 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-040000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 1230 PM EDT MON APR 3 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING... A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL PULL A STRONG COLD FRONT ACROSS THE MID-ATLANTIC REGION LATE THIS AFTERNOON. A LINE OF SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE INTO THE MOUNTAINS AROUND 2:00 PM...AND THEN PROGRESS EASTWARD INTO THE FOOTHILLS AND PIEDMONT LATE THIS AFTERNOON AND EARLY THIS EVENING. UNSTABLE AIR COUPLED WITH STRONG WINDS ALOFT ARE EXPECTED TO CAUSE SOME OF THESE STORMS TO REACH SEVERE LIMITS...ESPECIALLY OVER THE PIEDMONT LATE THIS AFTERNOON OR EARLY THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL THE SIZE OF PENNIES OR LARGER...AND ISOLATED TORNADOES ARE ALL POSSIBLE. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. JJ
Local storm report, Apr 3, 1:09 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 7 N HILLSVILLE 36.87N 80.73W
04/03/2006 CARROLL VA TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN. PENNY SIZE HAIL ALSO
OCCURED.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:30 AM EDT | Severe Thunderstorm Warning | RNK | Carroll | 30 min |
| Apr 3, 4:11 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 57 min |
| Apr 3, 4:21 AM EDT | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 20 more | 26 hr |
| Apr 3, 3:46 PM EDT | High Wind Warning | RNK | Grayson | 14 hr |
| Apr 3, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 35 min |
| Apr 3, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 30 min |
| Apr 3, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 28 min |
| Apr 3, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 45 min |
| Apr 3, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 37 min |
| Apr 3, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 15 min |
| Apr 3, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 43 min |
| Apr 2, 10:02 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 34 min |
| Apr 3, 4:25 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 34 min |
| Apr 3, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.